Been on these for 2 weeks now and they have made me very ill , can't eat sweating of a night just feel terrible, more depressed will this ever get better
Hello, Citalopram can increase anxiety/depression before improving it. This is quite typical of all the drugs in the SSRI class (e.g. Citalopram, Sertraline). I would recommend you stick to the drug for a minimum of 4 weeks at the same dose before coming off it. Although it doesn't seem like it right now, Citalopram may actually be beneficial to you. As for the current side-effects, these should go away within the next few weeks, however if they don't you need to talk to your doctor.
You may be on the cusp of the side effects letting up. It is not unusual for you to feel worst before better. I know it feels terrible, but try to hang in there for another week or two if you can. It can take 4-8 weeks for an antidepressant to reach a full therapeutic effect and the side effects to lessen or go away. You may want to call your doctor and advise him of your side effects.
Hope it gets better for you soon.
Hi Steady. Ive had a really hard time on this medication. Its my first time on anything. I'm on 5mg and was told to up it to 10mg after a week. I tried 10 mgs for 4 days and couldn't hack it. Was super dizzy and out of it. I went back down to 5mg about 2weeks ago and have been feeling very ill. Stomach problems, tremors, sweating. I went to go back to work on Friday for the first time in a month and had such a bad anxiety attack that I had to leave within an hour of being there. I'm super frustrated, but all I keep hearing is that I need to keep on it and things will get better. Hang in there. I'm trying to as well.
Hi, unfortunately SSRI's can make you feel worse before you feel better. Typically, the first 4 weeks can be quite rough until you get used to the medication again. Try to stick with it and use OTC remedies in the meantime. When i first started taking Citalopram, at 20mg, the first 3 weeks were awful, i also suffered worsening depression. At the 3 week point my doctor increased my dose to 40mg and i felt better almost immediately. Of course everyone is different...
If you notice you are getting thoughts of hurting yourself you must speak to your doctor right away.
I have been taking Citalopram since 2010 and it it has worked wonders for me. I hope you too find the same relief. Wishing you well!
I also found that the 2nd time around for an AD is not as effective. However, I think that you should give the citalopram 4 wks (unless absolutely terrible side effects). I have gone off ADs in a week because of SEs & then regretted it. Currently, I take 10 mgs of citalopram. At first I had really bad stomach upset, but now just mild stomach upset.
Hi Steady: Unfortunately, some of us have to go thru side effects in the beginning of our treatment. But, like Wannabe says, when she goes on them and then off, she regrets it. If you can get thru the first 4 weeks, at least, try to, since it usually takes that long to get a steady amount of it into your blood stream to start feeling better.
I've been thru this many times, and regretted the times I didn't give the meds a fair amount of time to be effective for me.
Now, to address Rachel's comment:
I spent many years and an enormous amount of money on "natural remedies". My compounding pharmacist built a new store, and I felt like I paid for a big part of it with all the herbs, vitamins, minerals, and other "natural" remedies that he had me taking!! Oh, yes, he and his partner, who was a naturopath, a rich one, lol! One month when I received my MasterCard bill, I had charged over $1000 in ONE MONTH, because I was trying so hard to feel better. With that said, I'm still here, a member of these support groups, still dealing off and on, with anxiety and depression. So, I think it's worth your while to pay the few "pennies" that citalopram costs compared to "natural" way. Give it some more time, please. You might be pleasantly surprised in another month or sooner. There is no "magic pill" nor "magic cure".
So try to give yourself enough time, with the help of your doctor, to work on your problem. Please let us know how you're doing, OK? I keep everyone in my prayers to help them to feel better as we all go along this journey together. Thanks... "G"
- Citalopram Information for Consumers
- Citalopram Information for Healthcare Professionals (includes dosage details)
- Side Effects of Citalopram (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Jun 2013 • 4 answers
Updated 3 Apr 2016 • 3 answers
Updated 28 Jul 2016 • 2 answers
Started 10 mg of citalopram, feeling very strange and not well at all any comments would help thanx?
Updated 30 Nov 2018 • 2 answers
Updated 24 Dec 2018 • 1 answer